Self-Care for Pain Awareness
CASE 1: IBUPROFEN
MG is a 38-year-old female who comes to the pharmacy complaining of back pain. She states she woke up a few days ago with back pain after she had been gardening for 3 consecutive days. She says she just went to see her physician, who said she might have pulled a muscle. Her physician thinks the pain will go away on its own; however, in the meantime, she can take OTC ibuprofen to help alleviate the pain. MG has no chronic diseases and takes no medications. She says she looked in the OTC product aisle and saw many different formulations for treating pain. She is confused about which product to buy and wants whatever will work best to decrease her pain over the next few days. She has 2 products in her hand: Advil film-coated tablets, and Advil Liqui- Gel Capsules. What recommendations do you have for MG?
In 2013, a new formulation of Advil film-coated tablets, which contains 265 mg of ibuprofen sodium dihydrate, became available. This is equivalent to the standard 200-mg ibuprofen arylpropionic acid formulation. The labeled indications, warnings, and directions are the same for both formulations.1 No data are available on which medication works better; however, ibuprofen sodium dihydrate tablets are well absorbed, possibly decreasing the time until onset. A study showed that ibuprofen exposure from ibuprofen sodium tablets was bioequivalent to Advil Liqui-Gels in fasting patients. The extent of ibuprofen absorption (area under the curve) from an ibuprofen sodium tablet was bioequivalent to Motrin IB tablets in fasting patients. However, the peak concentration (Cmax) of ibuprofen was 35% greater with ibuprofen sodium tablets than with Motrin IB.2 Although the Cmax was greater, the clinical implication is unknown. You can tell MG that both medications will relieve her pain equally. If she wants a medication that may have a quicker onset of action, she could try Advil film-coated tablets. She should be educated on the appropriate dose and directions for use, and should be encouraged to take it with food.
CASE 2: HEADACHES
LV is a 36-year-old male who comes to the pharmacy looking for something to treat his headache. He says he gets headaches approximately 4 times a month and usually does not take anything for them. His symptoms typically vary from a diffuse ache to tight, pressing, constricting pain. He says his headaches have gotten worse in the past week. He has no chronic disease states and takes no medications. He smokes a half pack of cigarettes per day and drinks around 6 beers every night while watching television. Because the pain has gotten worse, he is looking for something over the counter to treat his headache. What recommendations do you have for LV?
Based on LV’s symptoms, it appears he is suffering from tension headaches. Typically, patients with tension headaches can be treated with OTC medications. Exclusions for self-treatment include severe head pain, headaches lasting longer than 10 days, headaches during the last trimester of pregnancy, patients younger than 8 years, high fevers or signs of infection, history of liver disease or consumption of 3 or more alcoholic beverages per day, headaches associated with underlying pathology, or symptoms that are consistent with migraines. The main symptom of a migraine is typically unilateral throbbing, which may be preceded by an aura. Patients with migraines may also complain of nausea.3
Because LV drinks 6 beers a day, he should be encouraged to follow up with his primary care physician before self-treating with an OTC product. Alcohol can interact with many OTC pain medications, such as acetaminophen and ibuprofen. LV should be evaluated and monitored while taking these medications. Because his pain has worsened, he may benefit from evaluation by a physician. He should be encouraged to decrease his alcohol consumption for overall health. Patients with chronic tension headaches may benefit from relaxation exercises and physical therapy that emphasizes stretching and strengthening of head and neck muscles.3
CASE 3: PREGNANCY
SS is a 34-year-old female who comes to the pharmacy complaining of tooth pain. She says her back tooth started hurting a week ago, and it is sensitive to hot and cold foods. Today, her dentist said she needs a root canal, so she is scheduled to have one tomorrow. Her dentist said she could take an OTC product such as ibuprofen today to manage her pain. She is 16 weeks pregnant and is concerned about harming her baby. She called her obstetrician, who recommended OTC acetaminophen. SS wants to know your thoughts on which product to use to treat pain. She is currently taking a prenatal vitamin daily and has no chronic disease states. What would you recommend to SS: acetaminophen or ibuprofen?
Pregnant patients seeking OTC recommendations typically should be referred to their obstetrician or their primary care physician. The most common products available for treating pain are aspirin, acetaminophen, ibuprofen, and naproxen. Acetaminophen is rated Pregnancy Category C, which means animal reproduction studies have shown an adverse effect on fetuses and no adequate, well-controlled studies have been conducted in humans, but the potential benefits of the medication may warrant its use in pregnant women despite the risks. Extensive use and documentation of acetaminophen in pregnancy have made it the preferred pain reliever for use in pregnancy. Ibuprofen can also be used during pregnancy in the first and second trimesters, as it is rated Pregnancy Category C during these periods. In the third trimester, ibuprofen is rated Pregnancy Category D because it can cause pulmonary hypertension in newborns. Some studies have shown that it can also cause constriction of the ductus arteriosus in the first trimester and possibly decrease amniotic fluid volume in the third trimester. Because SS is 16 weeks pregnant, either choice is probably safe for her. Because her obstetrician recommended acetaminophen, it is probably the better choice. She should be educated not to take more than 4000 mg per day.
CASE 4: OSTEOARTHRITIS AND TOPICAL CAPSAICINM
ML is a 67-year-old female who comes to the pharmacy complaining of pain. She says she has mild pain, which her physician diagnosed as osteoarthritis. ML says her pain “comes and goes” and is usually worse on cloudy days. She exercises 4 times a week and feels that her exercise routine helps the pain. She says her doctor told her she could use acetaminophen, but she wants to use something more natural. Her friend recommended that she try using topical capsaicin, which has helped her friend’s pain. ML has no other chronic medical conditions and takes no medications. She is concerned about using a topical product because it may not work. She wants to know your thoughts on capsaicin and whether you would recommend it for her osteoarthritis.
Capsaicin is an OTC topical product. It depletes substance P, which transmits pain from afferent nociceptive nerve fibers. Capsaicin is indicated for reducing pain, but not inflammation, in rheumatoid arthritis and in osteoarthritis. Capsaicin 0.025% used 4 times daily for 4 weeks has been shown to reduce pain by 50% in 1 of 8 patients treated.4 The recommended use of capsaicin is 4 times daily. It typically takes 2 weeks of use to see a benefit. Initially, patients feel burning or stinging when using capsaicin, but repeated use should diminish this side effect. Adherence can be an issue because patients need to apply capsaicin 4 times daily. Therefore, ML can be counseled to use it 4 times daily until it becomes effective; then she can try using it twice daily to improve her long-term adherence. The efficacy varies among patients; therefore, she should be told that if she does not see a benefit in 4 to 6 months, she should discontinue treatment and try another option, such as glucosamine/chondroitin or acetaminophen. She should also continue her exercise regimen because it is helping her. Physical therapy may also benefit her because she is hesitant to take medications.
Dr. Mansukhani is clinical assistant professor at Ernest Mario School of Pharmacy, Rutgers University, and transitions of care clinical pharmacist at Morristown Medical Center in Morristown, New Jersey. Dr. Bridgeman is clinical assistant professor at Ernest Mario School of Pharmacy, Rutgers University, and internal medicine clinical pharmacist at Robert Wood Johnson University Hospital in New Brunswick, New Jersey.
- Labeling. Application number: 201803Orig1s000. Center for Drug Evaluation and Research website. www.accessdata.fda.gov/drugsatfda_docs/nda/2012/201803Orig1s000Lbl.pdf. Accessed July 3, 2014.
- Clinical pharmacology and biopharmaceutics review(s). Application number: 201803Orig1s000. Center for Drug Evaluation and Research website. www.accessdata.fda.gov/drugsatfda_docs/nda/2012/201803Orig1s000ClinPharmR.pdf. Accessed July 3, 2014.
- Wilkinson J. In: Krinsky DL, Berardi RR, Ferreri SP, et al, eds. Handbook of Nonprescription Drugs: An Interactive Approach to Self-Care. 17th ed. Washington, DC: American Pharmacists Association; 2011.
- Mason L, Moore RA, Derry S, et al. Systematic review of topical capsaicin for the treatment of chronic pain. BMJ. 2004;328:991.